Anticoagulants: Discontinue or not?

April 1, 2011

Should anticoagulants be discontinued before oculofacial surgery?

Key Points

Chicago-Should anticoagulants be discontinued before oculofacial surgery? If they are discontinued, the patient's risk of a thromboembolic event increases, but if they are continued, the patient is at increased risk of bleeding complications. At this point there have not been any randomized, controlled clinical trials to guide physicians as to which patients should or should not receive anticoagulants during the perioperative period.

Yoash R. Enzer, MD, FACS, and Jonathan J. Dutton, MD, PhD, FACS, weighed in with their perspectives in a point-counterpoint presentation during oculofacial plastic surgery subspecialty day at the annual meeting of the American Academy of Ophthalmology.

Dr. Enzer proposed using a stratification system to determine which patients can stop taking anticoagulants.

He noted that the decision-making process begins with finding out whether the patient is taking any anticoagulants, and that this is more complicated than it seems. While patients are likely to mention using warfarin or clopidogrel bisulfate (Plavix, Sanofi Aventis/Bristol-Myers Squibb), it may not occur to them to report taking an over-the-counter anticoagulant such as a daily aspirin tablet, and they may not be aware that other medications they take, such as fish oil, herbal supplements, or vitamin E, have anticoagulant properties.

After asking specific questions about prescribed and nonprescribed medications, the physician should perform the risk stratification, Dr. Enzer said. He suggested defining three patient groups: low, moderate, and high risk.

The high-risk group is very small and easy to identify, and in these cases it would almost be considered malpractice to stop anticoagulation. In the much larger low-risk group, such as individuals who take aspirin as prophylaxis and have never had a thromboembolic event, or who have occasionally used one or more medications with anticoagulant properties, it is generally safe to stop anticoagulant use for oculofacial surgery.

"The real group that we want to examine is the moderate-risk group," Dr. Enzer said. This includes patients taking antiplatelet agents or warfarin. Studies show that patients taking antiplatelet medications can safely stop using anticoagulants six weeks after implantation of bare metal stents or 12 months after implantation of drug-eluting stents. Other studies show that stopping warfarin in the periprocedural phase is safe.

Stratification is also based on the type of procedure as well as the risk of bleeding or a thromboembolic event.

Dr. Enzer recommended consulting the physician who prescribed the medication, appropriately timing the cessation and resumption of the anticoagulant, and providing informed consent to the patient about this important change in his or her regimen.